Kentucky, 2003Flash Flood in Kentucky, June 18, 2003
June 18, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 18, 3:57 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 18, 3:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
457 PM EDT WED JUN 18 2003
MORE OF THE SAME. WEAK FRONTAL BOUNDARY LAYING ACROSS THE SOUTHERN
CWA CONTINUING TO BE THE FOCUS FOR ONGOING PRECIP. WIDELY VARYING
POPS FOR TONIGHT WITH CATEGORICAL ALONG THE BORDER TO LOW CHANCE
NORTH. ANOTHER MID-LEVEL VORT RIDING UP FROM THE SOUTHWEST TO GIVE
A GOOD SHOT AT RAIN ESPECIALLY SOUTH AND SOUTHEAST.
GOOD CONVERGENCE ZONE NEAR THE SURFACE TOMORROW AS FRONT APPROACHES
FROM THE NORTHWEST TOMORROW AND PLENTY OF MOISTURE TO WORK WITH. AM
GOING WITH INCREASED POPS TO LIKELY FOR TOMORROW AS AFTERNOON RAIN
IS A VERY GOOD BET. ALL GUIDANCES LEANING TOWARD RAIN.
WILL KEEP FRIDAY MOSTLY CLOUDY AS STRONG UPPER LOW KEEPS
CLOSEBY...THEREFORE TEMPS WILL BE MUCH COOLER THAN MOS GUIDANCES.
EXTENDED...UPPER RIDGING BUILDS INTO THE REGION THIS WEEKEND AND
THEN GRADUALLY MOVES OFF OF THE EAST COAST BY TUE NIGHT. AT THE SAME
TIME...A MEAN TROUGH WILL REMAIN OVER THE WESTERN US. SFC HIGH
PRESSURE WILL MOVE ACROSS THE REGION THIS WEEKEND AND THEN DRIFT OFF
THE EAST COAST MY MON. THIS WILL LEAD TO MOSTLY CLEAR SKIES OVER THE
WEEKEND WITH FEW CLOUDS...A WELCOME CHANCE FROM THE CURRENT PATTERN.
AS THE HIGH DRIFTS OFF THE EAST COAST...A RETURN FLOW OF MOISTURE
WILL BEGIN ON TUE. THIS COULD LEAD TO A CHANCE OF AFTERNOON DIURNAL
SHOWERS AND THUNDERSTORMS ON TUE AND WED...BUT FOR NOW HAVE KEPT
POPS BELOW SLIGHT CHANCE CRITERIA UNTIL VERY LATE NEXT WED NIGHT. BY
THAT TIME...THE TROUGH THAT WILL BE OVER THE WEST THIS WEEKEND WILL
SHEAR ON OUT TO THE NORTHEAST AND INTO THE UPPER MIDWEST. A SFC COLD
FRONT SHOULD ACCOMPANY THIS SYSTEM AND BRING THE NEXT CHANCE FOR
PRECIP AT THE END OF THE FORECAST PERIOD.
AS FOR TEMPS...WENT WITH A GRADUAL WARMING TREND THIS WEEKEND AND
EARLY NEXT WEEK. BY EARLY NEXT WEEK...TEMPS SHOULD REACH THE MID 80S
FOR THE FIRST TIME SINCE MAY 10TH. WET GROUND EARLY ON SAT INTO SUN
MAY SUPPRESS TEMPS A BIT FROM MEX GUIDANCE.
.JKL...NONE.
SHORT TERM: HEINLEIN
LONG TERM: PELTON
--------------------------------------------------------------------
UPDATED TO LOWER TEMPS ACROSS THE CWA AND INCREASE POPS IN SOUTHEAST
DUE TO TRAINING OF STORMS FROM MID TN TO SOUTHEASTERN KY.
.JKL...NONE.
HEINLEIN
--------------------------------------------------------------------
350 AM EDT WED JUN 18 2003
SHORTWAVE OVER OHIO VALLEY PULLING OFF TO NORTHEAST...WITH TAIL END
OF REMNANT SHOWERS GRADUALLY EXITING REGION. OTHERWISE...A FEW
SCATTERED RAIN SHOWERS STILL OUT THERE. SOME PATCHY FOG OUT THERE
FROM PREVIOUS RAINS...BUT OBS SHOW VISIBILITIES ON THE INCREASE AT
MANY LOCATIONS NOW.
A PIECE OF ENERGY FROM THE SHORTWAVE OVER LA TO TRACK JUST SOUTH OF
THE TN VALLEY TODAY. THEN REST OF SHORTWAVE GETS PICKED UP IN FLOW
AHEAD OF LONG WAVE THROUGH MOVING INTO EASTERN US FROM CANADA...AND
COMPLETES ITS TRACK ACROSS THE GULF COAST STATES. LONG WAVE TROUGH
DEVELOPS INTO A CUT OFF LOW OVER EAST COAST BY WEEKEND. THE
ASSOCIATED COLD FRONT LEAVES THE REGION IN PLEASANT AND DRY AIRMASS
FOR THE WEEKEND.
UNTIL THEN MUST CONTEND WITH CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY THROUGH THURSDAY. INSTABILITY STILL EXISTS ACROSS REGION...BUT
LACKING ON FOCUSING MECHANISM. STILL CAN NOT RULE OUT CHANCE FOR
PRECIP...BUT MOST ACTIVITY SHOULD BE ASSOCIATED WITH DAYTIME
HEATING. SHORT WAVE ENERGY TO STAY SOUTH TODAY...ALONG WITH
ASSOCIATED SFC WAVE...GIVING BEST SHOT OF RAIN ACROSS TN AND TO EAST
INTO VA/WV. BIGGEST CONCERN IS EXTREME SOUTHEAST COUNTIES. WITH ALL
THE RAIN OF PREVIOUS FEW DAYS...AND FF GUIDANCE LOW...PW STILL IN
THE 1.5 INCH RANGE...CANT HELP BUT TO CONSIDER AN AFTERNOON FFA FOR
THOSE EXTREME THREE OR FOUR COUNTIES. HOWEVER...MODELS SEEM TO AGREE
WITH DRYER TREND...JUST THAT AVNS TREND IS SLOWER. BOTH MODELS KEEP
FOCUSING MECHANISM...OR VORT CENTER TO SOUTH AND EAST. AND FLOODING
OF PAST COUPLE OF DAYS HAS BEEN WITH TRAINING OF HEAVY SHOWERS.
DONT SEE THAT AS A PROBLEM RIGHT NOW...SO WILL KEEP FFA OUT OF
FORECAST. HOWEVER...NEXT SHIFT MAY WANT TO LOOK AT POSSIBLE FFA FOR
EXTREME SOUTHEAST COUNTIES WITH UPCOMING MODEL RUNS...OR IF PRECIP
BANDS TRACK FURTHER NORTH THAN EXPECTED THIS AFTERNOOON.
COLD FRONT TRACKS INTO REGION THURSDAY. SOME QUESTION ON EXACT
TIMING...BUT APPEARS IT MAY PUSH THROUGH THURSDAY AFTERNOON. GOOD
INSTABILITY ON TAP FOR THURSDAY AFTERNOON IF THIS PANS OUT. BEST
NEWS IS THAT IT BRINGS IN DRYER AND PLEASANT AIR MASS FOR A NICE
WEEKEND.
.JKL...NONE.
RAY
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1150 PM EDT TUE JUN 17 2003
PCPN HAS PRACTICALLY FINISHED FOR THE TIME BEING. HOWEVER WITH THE
FNT STALLED ACROSS THE LENGTH OF THE STATE...DON/T FEEL THAT WE CAN
TOTALLY DROP THE CHC OF PCPN. WILL LOWER POPS AND CANCEL THE FLASH
FLOOD WATCH. STILL HAVE ONGOING FLOODING AND WILL RE-ISSUE FLOOD
WARNING FOR THE AFFECTED COUNTIES. RIVERS ARE A MIXED BAG BUT NO
RIVERS ARE CURRENTLY FCST TO REACH FLOOD STAGE. WILL ISSUE NEW FCST
WITH THE ENDING OF THE FLOOD WATCH. HAVE ADDED FOG FOR ALL AREAS DUE
TO THE COPIOUS AMOUNTS OF MOISTURE AND LIGHT WINDS. SKIES HAVE
DECREASED IN COVERAGE SO TEMPS SHOULD BOTTOM OUT AT THE DWPTS.
DUSTY
Hazardous weather outlook, Jun 18, 6:04 AM EST, 11 hours 56 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
704 AM EDT WED JUN 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL AFFECT SOME AREAS. WHERE SHOWERS AND
STORMS REPEATEDLY MOVE OVER THE SAME LOCATIONS...ISOLATED FLASH
FLOODING PROBLEMS MAY DEVELOP...MAINLY SOUTH OF THE DANIEL BOONE
PARKWAY AND KENTUCKY ROUTE 80.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND THURSDAY NIGHT.
ALTHOUGH SEVERE THUNDERSTORMS ARE UNLIKELY...A FEW ISOLATED REPORTS
OF HIGH WINDS CAN NOT BE RULED OUT...MAINLY IN AREAS NEAR THE
TENNESSEE AND WEST VIRGINIA BORDERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.
HAL
Flash Flood, Clay
- When
- June 18, 6:00 PM EST to 8:00 PM EST
- Where
- Clay County, 4 mi N of Manchester
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
There were 8 to 10 inches of water flowing over United States Highway 421 and 12 to 15 inches of water flowing over Little Goose Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 18, 20032 deaths · 1 event
- Flash Flood in South Carolina, June 18 to 19, 2003$250,000 · 1 event
- Flash Flood in Tennessee, June 18, 2003$100,000 · 1 event
- Hail and Damaging Winds in Iowa, June 18, 2003$37,000 · 57 kt wind · 4 events
- Damaging Wind in Louisiana, June 18, 2003$30,000 · 50 kt wind · 1 event
- Damaging Wind in Alabama, June 18, 2003$22,000 · 50 kt wind · 1 event
- Tornado in Florida, June 18, 2003$20,000 · F0 · 1 event
- Flood in Florida, June 18 to 21, 2003$20,000 · 1 event
- Hail in Illinois, June 18, 2003$20,000 · 1 in hail · 1 event
- Damaging Wind in Idaho, June 18, 2003$20,000 · 75 kt wind · 1 event
- Flash Flooding in Tennessee, June 18 to 19, 20035 events
- Flash Flooding in Virginia, June 18, 20034 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362798.